Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Jackson, KY

January 3, 2000McCreary County, Whitley County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jan 3, 2000, 9:12 PM EST for McCreary County, Whitley County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 3, 2000, 9:12 PM EST (02:12 UTC)
Expired
Jan 3, 2000, 10:00 PM EST
In force
48 min
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties McCreary County, KY, Whitley County, KY

The radar

The Knoxville radar (KMRX), 109 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 517 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
517 m²/s²
0-3 km storm-relative helicity
723 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS53 KLMK 040216
SVRJKL
KYC147-235-040300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
912 PM EST MON JAN 3 2000

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITLEY COUNTY IN KENTUCKY
  MCCREARY COUNTY IN KENTUCKY

* UNTIL 1000 PM EST

* AT 912 PM EST...RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH
  OF HOLLYHILL...OR ABOUT 14 MILES SOUTHEAST OF WHITLEY CITY...MOVING
  NORTHEAST AT 20 MPH.

* DAMAGING WINDS OF 60 TO 70 MPH ARE LIKELY WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN JACKSON KY.

LAT...LON 3662 8473 3668 8392 3685 8406 3688 8456

LCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 3, 7:10 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 3, 7:10 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
710 PM EST MON JAN 3 2000

WILL BE UPDATING E KY ZONES WITH NEW WATCH THAT IS ANTICIPATED BY
800 PM FOR MY NORTHERN COUNTIES. WWAMKC FROM 03/2353 JUST IN.

STORMS COMING UP OUT OF TENNESSEE INTO MY SOUTHWEST COUNTIES DO NOT
APPEAR SEVERE FROM THIS VANTAGE POINT AT THIS TIME. HOWEVER STORMS
FIRING SOUTH OF BNA MAY BRING SVR TO SE KY LATER THIS EVENING OR
OVERNIGHT.

TO OUR NORTHWEST...MOST STORMS CONTINUE TO TRAIN ALONG THE OHIO
RIVER AND ARE NOT AFFECTING MY CWA. THIS COULD CHANGE IF THE LINE
BEGINS TO MOVE SOUTHEAST...BUT LINE HAS NOT SHOWN MUCH TENDENCY TO
SINK SOUTH SINCE 400 PM.

TEMPS AT FIRST GLANCE APPEAR TO BE A LITTLE ON THE LOW SIDE GIVEN
DEWPOINTS BETWEEN 55 AND 60...BUT PROBABLY WON/T ADJUST THEM AT THIS
TIME. WINDS SEEM ABOUT RIGHT. FIRST GLANCE AT OUTER PERIODS WOULD
LEAD ME TOWARD LIGHT SNOW FOR TUESDAY EVENING.

LOOKS LIKE IT WILL BE A LONG NIGHT. NO UPDATE UNTIL I HEAR FROM SPC
ON NEW WATCH...HOW FAR EAST AND SOUTH IT WILL BE ISSUED FOR.

.JKL...NONE.

INGRAM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 8:07 PM ESTSevere Thunderstorm WarningJKLJackson43 min
Jan 3, 8:15 PM ESTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery60 min
Jan 3, 8:50 PM ESTSevere Thunderstorm WarningJKLElliott, Morgan, Rowan55 min
Jan 3, 8:50 PM ESTSevere Thunderstorm WarningJKLBath, Menifee, Montgomery, Powell, Wolfe55 min
Jan 3, 8:50 PM ESTSevere Thunderstorm WarningJKLFleming55 min
Jan 3, 9:43 PM ESTSevere Thunderstorm WarningJKLFleming62 min
Jan 4, 12:01 AM ESTSevere Thunderstorm WarningJKLMenifee, Powell44 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.